Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Cleveland, OH

May 11, 2015Cuyahoga County, Medina County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 11, 2015, 6:48 PM EDT for Cuyahoga County, Medina County, Summit County, Ohio. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2015, 6:48 PM EDT (22:48 UTC)
Expired
May 11, 2015, 7:30 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 30 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:50 PM EDTTSTM WND GST 47Parma, OHPUBLIC REPORT OF 41 KNOT WIND GUST IN PARMA. WIND MEASURED FROM PERSONAL WEATHER STATION.
May 11, 7:08 PM EDTTSTM WND DMGGates Mills, OHA COUPLE TREES DOWN IN GATES MILLS...RELAYED BY CHAGRIN FALLS PD. TIME ESTIMATED BY RADAR.
May 11, 7:15 PM EDTTSTM WND DMGSolon, OHSOME TREES REPORTED DOWN IN SOLON BY SOLON PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:47 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WUUS51 KCLE 112248
SVRCLE
OHC035-103-153-112330-
/O.NEW.KCLE.SV.W.0008.150511T2248Z-150511T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO...
  NORTHEASTERN MEDINA COUNTY IN NORTHEAST OHIO...
  NORTHERN SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 730 PM EDT

* AT 647 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  NORTH ROYALTON...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MACEDONIA...HUDSON...CLEVELAND HEIGHTS...TWINSBURG...SOLON...
  EUCLID...VALLEY VIEW...GARFIELD HEIGHTS...SILVER LAKE...BOSTON
  HEIGHTS...WALTON HILLS...NORTHFIELD...MAPLE HEIGHTS...STOW...
  BEDFORD...NORTH RANDALL...BRATENAHL...EAST CLEVELAND...SHAKER
  HEIGHTS AND BEDFORD HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4157 8148 4157 8139 4145 8139 4144 8138
      4142 8139 4115 8139 4116 8179 4138 8181
      4159 8158 4162 8153 4164 8149
TIME...MOT...LOC 2248Z 248DEG 44KT 4133 8161

HAIL...<.75IN
WIND...60MPH

$$
1 follow-up statement
312 
WWUS51 KCLE 112316
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
716 PM EDT MON MAY 11 2015

OHC103-112326-
/O.CAN.KCLE.SV.W.0008.000000T0000Z-150511T2330Z/
MEDINA OH-
716 PM EDT MON MAY 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEDINA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4157 8148 4157 8139 4145 8139 4144 8138
      4142 8139 4115 8139 4116 8161 4154 8164
      4164 8149
TIME...MOT...LOC 2316Z 248DEG 44KT 4146 8127

$$

OHC035-153-112330-
/O.CON.KCLE.SV.W.0008.000000T0000Z-150511T2330Z/
SUMMIT OH-CUYAHOGA OH-
716 PM EDT MON MAY 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CUYAHOGA AND NORTHERN SUMMIT COUNTIES UNTIL 730 PM EDT...

AT 705 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOLON...AND
MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4157 8148 4157 8139 4145 8139 4144 8138
      4142 8139 4115 8139 4116 8161 4154 8164
      4164 8149
TIME...MOT...LOC 2316Z 248DEG 44KT 4146 8127

HAIL...<.75IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:41 PM EDT, 7 minutes earlier.

Area forecast discussion, May 11, 6:41 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
641 PM EDT MON MAY 11 2015

.SYNOPSIS...
STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT KICKING OFF
THUNDERSTORMS. THIS WILL BE FOLLOWED BY A SECONDARY COLD FRONT
TOMORROW...USHERING IN MUCH COOLER CONDITIONS.

&&

.NEAR TERM /THROUGH TUESDAY/...
TORNADO WATCH #164 OVER THE WESTERN HALF OF THE FORECAST AREA REMAINS
IN EFFECT UNTIL 8 PM EDT.

SEVERE THUNDERSTORM WATCH #167 OVER THE EASTERN HALF OF THE FORECAST
AREA IS IN EFFECT UNTIL 1 AM EDT.

A FRAGMENTED N-S LINE OF THUNDERSTORMS IS NOW MAKING ITS WAY
ACROSS CUYAHOGA COUNTY AND POINTS SOUTH AND WEST. ANIMATED INFRARED
SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE EXPANDED AND COOLED TO
-65C IN ABOUT AN HOUR WITH THIS LINE. SO FAR A PEAK WIND OF 30 KNOTS
HAS BEEN OBSERVED AT KCLE...AND 41 KNOTS AT KMFD. BY AND LARGE
THIS LINE HAS REMAINED SUB- SEVERE AND HAS ONLY PROMPTED 1 SVR IN
KNOX COUNTY AT 525 PM EDT. THIS LINE WILL CONTINUE TO MOVE OFF
TO THE EAST TOWARDS YOUNGSTOWN AND ERIE EARLY THIS
EVENING...BRINGING WITH IT THE THREAT OF SEVERE THUNDERSTORMS. A
SECONDARY LINE OF LESS ACTIVE SHOWERS AND STORMS...LOCATED JUST
AHEAD OF THE COLD FRONT...IS NOW MAKING ITS WAY INTO TOLEDO METRO
AREA. NONETHELESS...THIS LINE HAS THE POTENTIAL TO PRODUCE A FEW
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH POSSIBLE ROTATION.
THE COLD FRONT WILL CLEAR THE TOLEDO AREA BY 8PM...CLEVELAND/AKRON
BY 10PM...AND ERIE JUST AFTER MIDNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MUCH COOLER AND DRIER CONDITIONS ON TAP FOR NEXT FEW DAYS.  DEW
POINTS BEHIND THE FRONT IN THE LOWER 40S TO UPPER 30S.  TUESDAY
MORNING WILL START OUT DRY BUT COULD SEE SOME SHOWERS IN THE EAST AS
SECONDARY COLD FRONT SWINGS ACROSS EASTERN LAKE ERIE TOMORROW
AFTERNOON.  ALL 3 MODELS PLUNGE THE 850MB TEMPS OVER LAKE ERIE TO
NEAR ZERO C BY TUESDAY EVENING.  COOLER CONDITIONS WILL CONTINUE
THROUGH MID WEEK AS A LARGE AREA OF HIGH PRESSURE MOVES WEST OVER
THE AREA ON WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL START OUT OVERHEAD ON THURSDAY BEFORE BUILDING TO
THE EAST COAST ON FRIDAY. MEANWHILE A SHORTWAVE TROUGH WILL LIFT OUT
OF THE PLAINS TOWARDS THE UPPER MIDWEST WITH ENERGY SPILLING AROUND
THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN LAKES REGION. THE
ASSOCIATED SURFACE TROUGH WILL ATTEMPT TO LIFT A WARM FRONT NORTH
ACROSS THE AREA ON FRIDAY BUT MODELS DIFFER ON BOTH THE NORTHERN
PROGRESS OF THE FRONT AND DEGREE OF AVAILABLE MOISTURE. A WARMING
TREND WILL BE UNDERWAY FOR THE WEEKEND WITH TEMPERATURES RECOVERING
INTO THE 70S TO NEAR 80 DEGREES. DEPENDING ON THE NORTHWARD PROGRESS
OF THE WARM FRONT...SCATTERED THUNDERSTORMS MAY LINGER EITHER NEAR
THE WARM FRONT OR IN THE WARM SECTOR. LOW PRESSURE WILL TRACK OUT OF
THE PLAINS TOWARDS THE UPPER LAKES REGION WITH THE ASSOCIATED COLD
FRONT APPROACHING THE AREA LATE MONDAY. COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AHEAD OF THE FRONT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A STRONG COLD FRONT ADVANCING FROM THE WEST. A TORNADO
WATCH HAS BEEN ISSUED FOR NORTHWEST AND NORTH CENTRAL OHIO INCLUDING
TOL/FDY/MFD. THUNDERSTORMS WILL APPROACH THE TOL/FDY AREAS BY
20Z...CLE BY 22Z AND YNG TOWARDS 00Z. THUNDERSTORMS COULD BE STRONG
AND BRIEF WIND GUSTS OF 40-50 KNOTS COULD ACCOMPANY THE STRONGEST
STORMS...ESPECIALLY PRIOR TO SUNSET. UPDATES WILL BE MADE TO TAFS TO
REFLECT BETTER TIMING AND STRENGTH OF WIND GUSTS AS STORMS APPROACH.
SCATTERED SHOWERS COULD LINGER FOR A FEW HOURS BEHIND THE FRONT
BEFORE MUCH DRIER AIR ARRIVES. WINDS WILL INCREASE CONSIDERABLY LATE
TONIGHT INTO TUESDAY WITH GUSTS TO 35 KNOTS POSSIBLE. VFR CONDITIONS
WILL RETURN BY TUESDAY MORNING.

.OUTLOOK...MVFR CEILINGS POSSIBLE EXTREME NE OH/NW PA WEDNESDAY.
NON VFR POSSIBLE AGAIN FRIDAY.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TONIGHT WITH COLD ADVECTION
CONTINUING THROUGH THE DAY ON TUESDAY. WEST SOUTHWEST WINDS ON LAKE
ERIE WILL INCREASE TO 20-25 KNOTS AND SMALL CRAFT ADVISORIES WILL BE
NEEDED ON LAKE ERIE THROUGH TUESDAY NIGHT. CONDITIONS WILL IMPROVE
WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE CENTRAL GREAT
LAKES...BUILDING TO NEW ENGLAND ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...MAYERS
SHORT TERM...DJB
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 11, 9:22 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EDT MON MAY 11 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
922 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS AND
LARGE HAIL.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 2:29 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT MON MAY 11 2015

OHZ003-006-017-027-111930-
HANCOCK-LUCAS-WOOD-WYANDOT-
229 PM EDT MON MAY 11 2015

...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS...NORTHWESTERN
WYANDOT AND WOOD COUNTIES UNTIL 330 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
SWANTON TO 43 MILES SOUTHWEST OF DESHLER...MOVING NORTHEAST AT 20
MPH. THE STORMS SHOULD MOVE INTO THE AREA BY 330 PM THIS AFTERNOON.

THESE STORMS WILL AFFECT THE REGION WITH GUSTY WINDS AND HAIL ALONG
WITH CLOUD TO GROUND LIGHTNING.  BE ALERT FOR POSSIBLE WARNINGS.

LOMBARDY
Local storm report, May 11, 6:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     MARTINSBURG             40.27N 82.35W
05/11/2015                   KNOX               OH   911 CALL CENTER

            KNOX COUNTY SHERIFF REPORTED SEVERAL TREES DOWN IN AND
            NEAR THE TOWN OF MARTINSBURG. SOME TREES WERE LAYING ON
            POWER LINES AND THE POWER IS OUT IN THE TOWN OF
            MARTINSBURG.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:34 PM EDTSevere Thunderstorm WarningCLELucas, Wood41 min
May 11, 4:09 PM EDTSpecial Marine WarningCLE2 hr
May 11, 5:25 PM EDTSevere Thunderstorm WarningCLEKnox36 min
May 11, 5:38 PM EDTSpecial Marine WarningCLE112 min
May 11, 7:02 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage58 min
May 11, 7:15 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark60 min
May 11, 7:19 PM EDTSevere Thunderstorm WarningCLELake41 min
May 11, 7:29 PM EDTSevere Thunderstorm WarningCLEAshtabula46 min
May 11, 7:30 PM EDTSpecial Marine WarningCLE75 min
May 11, 7:46 PM EDTSevere Thunderstorm WarningCLETrumbull43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.